In case going bald or having to pee every 20 minutes wasn’t bad enough, guys trying to remedy those common issues may be facing an even bigger one as a result. It’s a classic example of solving one problem (or two, actually) only to create another.
The grim news: Drugs used to treat hair loss and prostate enlargement are linked to persistent erectile dysfunction (PED), according to a new study out of Northwestern University and Italy’s University of Catania. Published in the journal PeerJ, the research found that men (especially young men) with longer exposure to the drugs finasteride and dutasteride (you probably know them better by their brand names: Propecia, Proscar, or Adovart) had a higher risk of PED than those who had less exposure.
What’s worse, the PED won’t necessarily go away when you stop taking these particular types of drugs. In fact, it continued for months and even years (yes, years) in some cases. And if you thought it couldn’t get any worse, just wait for it: Viagra probably won’t do anything to lift your *ahem* spirits.
“Our study shows men who take finasteride or dutasteride can get persistent erectile dysfunction, in which they will not be able to have normal erections for months or years after stopping finasteride or dutasteride,” said Dr. Steven Belknap, lead study author and research assistant professor at Northwestern University
But don’t worry, it’s still pretty unlikely that you’ll suffer from PED if you’re treating hair loss or prostate enlargement with one of these drugs. If you look at numbers from the study—which evaluated 11,909 men—only 167 men (1.4%) were on the downside of the results.
In the meantime, check out these 11 foods that reduce your risk of erectile dysfunction. You know, just in case.
For access to exclusive gear videos, celebrity interviews, and more, subscribe on YouTube!